Skip to main content
1-800-260-2055

Safety reminder: Risks associated with fluoroquinolone use

Provider news | Monday, August 3, 2020

Within the last five years, the U.S. Food and Drug Administration (FDA) has issued multiple drug safety communications regarding potential adverse events from fluoroquinolone use, including the following:
May 2016 – Serious side effects generally outweigh the benefits for patients with acute sinusitis, acute bronchitis, and uncomplicated urinary tract infections who have other treatment options
July 2016 – Disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in a single patient
July 2018 – Increased risk of significant decreases in blood sugar and certain mental health side effects
December 2018 – Increased risk of ruptures or tears in the aorta

Health professionals should:
• Be aware of these potentially serious adverse events and prescribe fluoroquinolones only for appropriate indications and patient populations
• Discontinue fluoroquinolone treatment immediately if a patient reports a serious side effect and switch to a non-fluoroquinolone antibacterial drug to complete the treatment course
• Avoid prescribing fluoroquinolones to patients who have a history of serious adverse reactions from fluoroquinolones

Read more about this on the DHCS website.

Read more news in the August issue of Provider e-News